First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Nitrate and Nitrite Poisoning?

While not common in horses, nitrate/nitrite poisoning is serious and can be fatal. Should your horse ingest too much nitrate or nitrite, whether from forages, weeds, fertilizers or contaminated water, they may experience gastrointestinal issues. Of more concern is when the nitrate is converted to nitrite which is then absorbed into the blood and can cause damage to your horse’s hemoglobin, leading to his red blood cells being unable to carry oxygen.

While rare, toxicity from nitrate/nitrite in horses can lead to hemoglobin damage, causing red blood cells to be unable to carry oxygen, leading to serious symptoms of the gastrointestinal, cardiovascular and nervous systems.

Book First Walk Free!

Symptoms of Nitrate and Nitrite Poisoning in Horses

Should your horse experience nitrate/nitrite poisoning, you may notice the following symptoms:

  • Colic
  • Diarrhea
  • Difficulty breathing
  • Weakness
  • Muscle tremors
  • Shaking
  • Increased heart rate
  • Seizures 
  • Discolored gums (blue to brown)
  • Chocolate brown blood
  • Abortion in pregnant mares
  • Death

If your horse experiences chronic nitrate/nitrite poisoning, you may see weight loss and weakness. In pregnant mares, abortion may occur. In acute cases of poisoning, symptoms are usually seen within a half hour to four hours after ingestion.

Types

Nitrate/nitrite poisoning can be acute or chronic. In an acute case of poisoning, your horse will have consumed a large amount of nitrates in a short amount of time. In chronic poisoning, your horse will have ingested smaller amounts over the course of a long period of time.

Causes of Nitrate and Nitrite Poisoning in Horses

Nitrate/nitrite poisoning can occur as a result of your horse consuming too much nitrate or nitrite from his forage or weeds, from fertilizers that have nitrates or water that is contaminated. While consuming too much nitrate will cause irritation to your horse’s gastrointestinal system along with colic and diarrhea, more concerning is what will happen if your horse’s gastrointestinal microorganisms convert the nitrate to nitrite anion. When this occurs, the nitrite will be absorbed from your horse’s gastrointestinal tract into his blood, which will harm his red blood cells and leave them unable to carry oxygen.

Diagnosis of Nitrate and Nitrite Poisoning in Horses

Should you notice concerning symptoms in your horse and suspect nitrate/nitrite poisoning, you will want to contact your veterinarian right away. If you noticed your horse ingesting something that may contain nitrate/nitrites or some other toxic element, bring a sample with you as this may help with diagnosis and treatment of your horse. Your veterinarian will conduct a physical examination, focusing on his gastrointestinal, cardiovascular and nervous systems and will ask you about any symptoms that you have noticed in your horse, when you noticed them and any changes that you have observed. 

Shortness of breath, along with an increased heart rate and brown or chocolate colored mucous membranes are the most frequently noted symptoms seen. A blood sample will be taken so that it can be analyzed for nitrite levels. Unfortunately, as the course of nitrate/nitrite toxicity is quick, there may not be time to confirm the diagnosis through laboratory testing before starting treatment.

Treatment of Nitrate and Nitrite Poisoning in Horses

Treatment is possible, however it must be administered right away as your horse can die quickly as a result of nitrate/nitrite poisoning. In acute nitrate poisoning, your veterinarian will focus on reducing the methemoglobin to oxyhemoglobin by methylene blue. A 1% solution of methylene blue in isotonic saline will be given to your horse intravenously (2g to each 500 pounds of weight). Oxygen therapy may also be used and your veterinarian will look at treatment that will stop the gastrointestinal bacteria from converting nitrate to nitrite.

Recovery of Nitrate and Nitrite Poisoning in Horses

Should your horse survive nitrate/nitrite poisoning, you will want to work closely with your veterinarian to support his recovery. Follow up appointments will be necessary so that your veterinarian can check on his progress and make any treatment changes that are necessary. Your horse will likely require a significant amount of down time during his recovery.

As toxicity can become fatal quickly, preventing the poisoning from occurring in the first place is important. Make sure that any fertilizers are used as instructed and that you store them away from your animals. Should any fertilizer spill, make sure to clean it up completely. It is important to not use excessive amounts of fertilizer or haul water in something that previously held fertilizer.

In addition, you should not bale hay when it is too wet or allow it to become wet when it is stored; wet or moldy hay should not be fed to your horse. Any forages or water that you are concerned about should be tested to determine its concentration of nitrates and nitrites before your horse is able to access it. Anything containing more than 1.5% nitrate on a dry weight basis is thought to have the potential to be dangerous.